Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Blacksburg, VA

July 16, 1997Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 3:05 PM EDT for Rockingham County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 3:05 PM EDT (19:05 UTC)
Expired
Jul 16, 1997, 3:55 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:20 PM EDTThunderstorm WindEden, NC
Jul 16, 3:20 PM EDTHail 1Eden, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS01 KRNK 161909 RRA
SVRRNK
NCC157-161955-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 16 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...ROCKINGHAM COUNTY
 
AT 305 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 16 MILES SOUTH SOUTHEAST OF MARTINSVILLE OR 2 MILES
SOUTH OF EDEN MOVING NORTH NORTHEAST AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 EDEN                            AROUND 315 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUL 16 1997

PLENTY BUSY THIS PM WITH SOME BIIIG THUNDERSTORMS.

THINGS SHOULD QUIET DOWN QUICKLY THIS EVENING WITH SETTING SUN THIS
EVENING AND LOTS OF RAIN COOLED AIR WHERE ACTIVITY IS OCCURING AND TO
CONTINUE INTO THE LATE PM.   THE REMAINDER OF THE NIGHT TO BE AS
RECENT WITH CLEAR/MOSTY CLEAR SKIES AND AREAS OF FOG LATE.

ON THURSDAY SOMEWHAT DRIER AIR WILL WORK INTO THE WESTERN HALF OF
THE CWA (WHERE THINGS HAVE BEEN QUIET TODAY) ...AND THAT SHOULD KEEP
ANY TSTMS FROM FORMING.  FARTHER TO THE EAST FROM THE NRV AND
ESPECIALLY THE FOOTHILLS AND PIEDMONT STILL TO BE UNDER THE GUN...
BUT NOT AS WIDESPREAD.  LIGHT WINDS ALOFT AND STILL PLENTY HIGH
DEWPOINTS THERE SHOULD BE ABLE TO INTERACT WITH WARMED MOUNTAINS
STICKING INTO THE COOLER AMBIENT AIR...THEN SEE TSTMS DRIFT TO THE
EAST.

NOGUEIRA

In the hours before

Local storm report, Jul 16, 1:45 PM EDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          COUNTY EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE
Local storm report, Jul 16, 1:48 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          COUNTY EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE
Local storm report, Jul 16, 1:49 PM EDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     BLOWING ROCK              NC   LIGHTNING
7/16/97    WATAUGA                        *** 1 INJ ***
                                          GOLFER STRUCK BY LIGHTNING
                                          AT BLOWING ROCK GOLF COURSE.
                                          REPORTED BY WATAUGA COUNTY
                                          EMERGENCY MANAGEMENT.
                                          RESCUE PERSONNEL STILL AT THE
                                          SCENE. TIME OF OCCURRENCE IN
                                          ESTIMATED.

MTE
Local storm report, Jul 16, 2:05 PM EDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 PM     LYNCHBURG                 VA   LIGHTNING
7/16/97    CAMPBELL                       FOUR HOUSE FIRES STARTED BY
                                          LIGHTNING ALONG THE BEDFORD
                                          COUNTY LINE ON THE WEST SIDE
                                          OF LYNCBURG. REPORTED BY
                                          LYNCHBURG EMERGENCY
                                          COORDINATOR. FIRES STARTED
                                          BETWEEN 130 AND 155 PM.

MTE
Local storm report, Jul 16, 2:10 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 PM     LYNCHBURG                 VA   LIGHTNING
7/16/97    CAMPBELL                       FOUR HOUSE FIRES STARTED BY
                                          LIGHTNING ALONG THE BEDFORD
                                          COUNTY LINE ON THE WEST SIDE
                                          OF LYNCBURG. REPORTED BY
                                          LYNCHBURG EMERGENCY
                                          COORDINATOR. FIRES STARTED
                                          BETWEEN 130 A
ND 155 PM.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:24 PM EDTSevere Thunderstorm WarningRNKWilkes51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.